Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


confused PLEASE HELP!
Mar 18, 2004

Dear Dr. Boyle, First can I comment on your very caring answers, although I have never asked you a question before it is heart warming to see someone repond with such kindness and understanding. Thank you. I am a woman in my mid 30's and have been positive for 10 years. I began meds about three and a half years ago as I was very ill with pneumonia and a CD4 of 25, viral load 700,000. My first combination was Epivir, Zerit and Vircept. It quickly controlled the virus and my CD4 went up to 250-300. However, after a year or so I began to develop lipodystrophy (more atrophy)and was changed to Viramune and combivir. Remained steady, with undetectable viral load and CD4 around 300-350,but after another year I was changed to Viread and Epivir, still with Viramune as I was extremely nauseous. All has gone well until now when I have began to have lipoatrophy again, on my face and bottom, and some on my legs. I am also very nauseous with diorrhoea. I have been checked for liver function, fine, ultra sound for gallbladder and other organs, fine, we are now checking for parasites. I am very distressed at the lipoatrophy, especially as I have a daughter at home who is not aware of my status. My doctor and I are at loggerheads, he not understanding, to my mind, just how distressed I am about this, and not knowing where to go next. We discussed changing the Epivir for Abacavir, I would like to try, or a treatment interruption. Do you have any advice about a better combination to avoid lipoatrophy? I know all the statistics about the combination that I am on, and that it is very rare, but still it is definitely happening, with no weight loss and having ruled out all other possibilities. Thank you so much for your help and advice.

Response from Dr. Boyle

I know this is of little comfort to you, but it is true that the regimen you are on has a low likelihood of causing lipoatrophy, and there are no data that suggest that changing the Epivir (lamivudine) to Ziagen (abacavir) will decrease the risk of progression. Further, due to your low baseline CD4 count, it is not advisable that you interrupt therapy, since that is unlikely to improve your lipoatrophy and your CD4 count is likely to rapidly fall back to 25. Some studies have suggested that starting at a very low CD4 count, as you did, may be a signficant risk factor for lipoatrophy, as are the use of Zerit (stavudine) and Viracept (nelfinavir). Unfortunately, there are not any therapies (other than switching a thymidine analog, i.e., Retrovir (zidovudine) or Zerit, for Ziagen) that have been shown to be effective in preventing or reversing lipoatrophy, although there are some injections, such as New fill (which is not yet FDA approved) that can help with facial appearance. As far as your symptoms of nausea and diarrhea, if you developed those after starting the Viread (tenofovir) these might be side effects from this medication, although in most patients Viread is extremely well tolerated. You should discuss this with your doctor and consider a change of therapy if the symptoms persist and the workup that you are undergoing does not provide an answer.



Previous
Hep Vaccination
Next
Staggered beginning

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement